Ultima Vez Modificado: 23 de agosto del 2007
Dear OncoLink "Ask The Experts,"
My mother-in-law received radiation treatments to her thyroid some time ago, and it somehow affected her husband's thyroid function.
Their doctors informed them that their proximity to one another during/after treatment had a ?transferred? effect on him. Is this possible, and if so, for how long?
Robert Lustig MD FACR, Clinical Associate Professor, Department of Radiation Oncology, University of Pennsylvania, responds:
I assume that your mother in-law was treated with radioactive iodine (I-131). If so, she would then have low levels of radioactivity in her body for a few weeks after therapy. For this reason, people who receive radioactive iodine are typically advised to not have close contact with others, particularly pregnant women or children, for several days after the treatment. Most of the radioactive iodine leaves the body in the first two days through the urine, but there are also small amounts present in sweat, saliva, stool, tears, and vaginal secretions.
Patients undergoing I-131 therapy as outpatients are given instructions to sleep alone for about 5 days, use disposable utensils for meals, launder their clothes and linens separately, bathe daily, and wash hands frequently. The radiation remains in the thyroid for some time, but the levels are greatly diminished within a few days. Patients receiving higher doses of I-131 or those who will not be able to follow the instructions at home are treated in the hospital instead. A radiation safety officer at the hospital monitors all radioactive treatments.
While it is possible that your father in-law did get some exposure, it would be very unlikely that he received enough to actually damage his thyroid. However, if it did damage the thyroid gland, it is most likely permanent and he would require medication to provide him with supplemental thyroid hormone.